100 patients with acute myocardial infarction were given 5 mg of sublingual isosorbide dinitrate within 36 hours of the onset of symptoms. 86 patients did not show any unusual effect after the administration of the drug; heart rate was only slightly increased and arterial pressure slightly reduced. 14 patients developed severe systemic arterial hypotension, associated with absolute or relative bradycardia, within 30 minutes of receiving the drug. All the patients complained of fainting and sweating, 1 patient developed a syncope. Symptoms were relieved by raising the patients' legs in 10 cases, by 0.5 mg atropine i.v. in 4 cases, and one case also required external cardiac massage. There was no significant difference between the two groups as regard the location of myocardial infarction or the functional class (according to Killip classification). A possible mechanism producing bradycardia, hypotension and collapse after nitrate administration are considered. A vagally mediated reflex possibly elicited by a fall in venous return is the most acceptable hypotheis. The study emphasizes the importance of carefull observation of patients receiving sublingual nitrates during acute myocardial infarction, and the rapid response of bradycardia, hypotension and collapse following nitrate administration, to a simple therapy which avoids other potentially hazardous treatments.
|Translated title of the contribution||Sublingual isosorbide dinitrate-induced severe hypotension, bradycardia and prelypothymia in patients with acute myocardial infarction|
|Number of pages||5|
|Journal||Giornale Italiano di Cardiologia|
|Publication status||Published - 1977|
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine